Texas, 2005

Hail in Texas, February 27, 2005

February 27, 2005 · NWS LUB · 2 events in 1 county or zone

Numerous reports of soft, small hail in Lubbock were attributed to low-topped thunderstorms that developed ahead of a cold front pushing south over the area. At times, the soft hail was reported to fall in clusters as the high moisture content of the soft hail formed large clumps which accumulated up to 1 and 2 inches in depth over portions of Lubbock and Lynn counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Numerous reports of soft, small hail in Lubbock were attributed to low-topped thunderstorms that developed ahead of a cold front pushing south over the area. At times, the soft hail was reported to fall in clusters as the high moisture content of the soft hail formed large clumps which accumulated up to 1 and 2 inches in depth over portions of Lubbock and Lynn counties. Abundant sunshine during the afternoon contributed to the instability which focused along a sharp moisture gradient center over Lubbock County. Dew points in the mid 20s prevailed to the west of this boundary with dew points in the lower 40s to the east and southeast. As the storm moved south into a more favorable environment, reports of dime to nickel size hail were received by the NWS Weather Forecast Office in Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 27, 2:20 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
220 PM CST SUN FEB 27 2005

.SHORT TERM...
MAIN QUESTION IN THE SHORT TERM IS THUNDERSTORM CHANCES THIS
EVENING. COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE AT
PRESENT...WITH THE PRE FRONTAL TROUGH ALREADY THROUGH THE SOUTH
PLAINS AND LOW ROLLING PLAINS. RUC ANALYSIS OVERLAYED ON VISIBLE
IMAGERY DEPICTS CU FIELD GROWING IN AREAS WHERE THE SURFACE
FRONT...850 THETA-E RIDGE...AND LAPSE RATES OF GREATER THAN 7.2
DEGREES C/KM OVERLAP. THIS SETUP WAS WELL DEPICTED BY PREVIOUS
SHIFT...SO ONLY TWEAKS TO THE FORECAST WILL BE A SLIGHT
RECONFIGURING OF THE POP FIELDS...WITH HIGHEST POPS IN THE EASTERN
AND SOUTHEASTERN SECTIONS FOR THE EVENING PERIOD. LIKE THE PREVIOUS
TWO OR THREE TIMES WE HAVE SEEN THUNDERSTORMS IN THE AREA...THESE
ARE LIKELY TO BE LOW TOPPED...WITH THE POTENTIAL FOR PRODUCING
MARGINALLY SEVERE HAIL. ANY STORM WHICH DEVELOPS WILL BE MONITORED
CLOSELY.

SHORT WAVE TROUGH THEN MOVES SOUTHEAST OUT OF THE AREA AFTER
MIDNIGHT. TEMPERATURES WILL BE CLOSE TO NORMAL FOR MONDAY AS WINDS
SLOWLY RETURN TO THE EAST AND SOUTHEAST.

.LONG TERM...
LATEST MODEL RUN INDICATES A NORTHWEST FLOW WILL CONTINUE AS SURFACE
HIGH PRESSURE SLIDES TO THE EAST. UPSLOPE FLOW INCREASES TUESDAY AS
MOISTURE RETURNS FROM THE GULF. THIS TO SET THE STAGE FOR AN INCREASE
IN CLOUD COVER TUESDAY NIGHT. SOME MODEL DIFFERENCES WITH PACIFIC
MOISTURE/ENERGY AND WILL GO WITH GFS. IT CONTINUES WITH GOOD
CONTINUITY AND MOVING THE NEXT SHORTWAVE IN THE NORTHWEST TOWARDS
OUR AREA BY WEDNESDAY. HAVE RETAINED MOST OF PREVIOUS FORECAST AS
UPSLOPE AND OVERRUNNING PATTERN WOULD SUGGEST AT LEAST A SLIGHT
CHANCE OF PRECIPITATION ON WEDNESDAY.

BEYOND MID WEEK...WILL HAVE TO WATCH MODELS CLOSELY AS THEY INDICATE
A RATHER STRONG DISTURBANCE DROPPING THROUGH THE PLAINS AND POSSIBLY
CLIPPING THE FA FRIDAY. HAVE INSERTED 10 PERCENT POPS FOR NOW...AND
WOULD LIKE TO SEE ANOTHER MODEL RUN OR TWO PRIOR TO INCREASING THE
POPS TO CHANCE CATEGORY. MODELS SHOW ANOTHER CUT OFF LOW DEVELOPING
OVER SOUTHERN CALIFORNIA AND THE DESERT SOUTHWEST AND THIS COULD
ALSO COME INTO PLAY FOR THE WEEKEND WHEN IT COMES TO PRECIPITATION.
FOR NOW HAVE CONTINUED WITH A DRY FORECAST...BUT IF MODELS NUDGE
THIS FEATURE CLOSER TO US...THEN WE COULD HAVE A WET WEEKEND NEXT
WEEKEND AS SOUTHWEST FLOW INCREASES OVER THE FA AND LOW LEVEL
MOISTURE TO BE ADVECTED NORTHWEST INTO THE FA FROM THE GULF OF
MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  55  29  57 /  20   0   0  10
TULIA         29  54  30  57 /  20   0   0  10
PLAINVIEW     29  56  33  59 /  30   0   0  10
LEVELLAND     31  59  36  62 /  30   0   0  10
LUBBOCK       31  59  36  61 /  30   0   0  10
BROWNFIELD    32  60  37  63 /  30   0   0  10
CHILDRESS     34  56  34  57 /  30   0   0  10
SPUR          35  57  37  61 /  30   0   0  10
ASPERMONT     38  58  38  61 /  30   0   0  10
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

14/11
Hazardous weather outlook, Feb 27, 5:24 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
524 AM CST SUN FEB 27 2005

TXZ021>044-281124-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
524 AM CST SUN FEB 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

AN UPPER LEVEL TROUGH MOVING SOUTHEAST ACROSS THE PANHANDLES AND
SOUTH PLAINS TODAY MAY PRODUCE A FEW THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS
WITH HAIL AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Feb 27, 3:40 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CST SUN FEB 27 2005

TXZ034-035-040-041-272230-
HOCKLEY-LUBBOCK-LYNN-TERRY-
340 PM CST SUN FEB 27 2005

...STRONG THUNDERSTORMS TO AFFECT LUBBOCK...HOCKLEY...TERRY...AND
COUNTIES
...

STRONG THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON TO THE WEST OF
THE CITY OF LUBBOCK. THE STRONGEST THUNDERSTORM WAS LOCATED NEAR
WOLFFORTH AT 340 PM...AND WILL MOVE SLOWLY SOUTHEAST AT 20 MPH
THROUGH 430 PM. PERIODS OF BRIEF HEAVY RAINFALL...SMALL HAIL...AND
WIND GUSTS IN EXCESS OF 35 MPH ARE LIKELY AS THE STORM MOVES SOUTH
AND EAST. THIS STORM WILL LIKELY AFFECT AREAS BETWEEN WOLFFORTH...
SMYER...AND MEADOW...THROUGH 430 PM.

14
Special weather statement, Feb 27, 4:21 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CST SUN FEB 27 2005

TXZ034-035-040-041-272315-
HOCKLEY-LUBBOCK-LYNN-TERRY-
421 PM CST SUN FEB 27 2005

...STRONG THUNDERSTORMS TO AFFECT LUBBOCK...HOCKLEY...TERRY...AND
COUNTIES...

STRONG THUNDERSTORMS WILL CONTINUE BETWEEN SHALLOWATER...LUBBOCK...
AND WOODROW. THE THUNDERSTORM...LOCATED OVER THE WEST SIDE OF
LUBBOCK AT 421 PM...WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. SMALL
HAIL...AROUND PEA SIZE...HAS BEEN REPORTED NEAR QUAKER AND HIGHWAY 84
...AND ALSO NEAR MILWAUKEE AND 8TH STREET. WIND GUSTS OF UP TO 30
MPH ARE ALSO LIKELY WITH THE PASSAGE OF THESE THUNDERSTORMS.

14

The radar

The Lubbock radar (KLBB), 52 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lynn

When
February 27, 5:08 PM CST
Where
Lynn County, Tahoka
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.183, -101.783

Penny-sized hail reported on the north side of Tahoka.

Hail, Lynn

When
February 27, 5:10 PM CST
Where
Lynn County, Tahoka
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.183, -101.783

Penny- to Nickel-sized hail reported by an NWS Cooperative Observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433987, 5433988.